Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Modulational instability in magnetic fluids


Authors: S. K. Malik and M. Singh
Journal: Quart. Appl. Math. 43 (1985), 57-64
MSC: Primary 76W05; Secondary 76E25
DOI: https://doi.org/10.1090/qam/782256
MathSciNet review: 782256
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A weakly nonlinear evolution of two dimensional wave packets on the surface of a magnetic fluid in the presence of a tangential magnetic field is presented taking into account the surface tension. It is shown that the magnetic field has a stabilizing influence on the modulational instability.


References [Enhancements On Off] (What's this?)

  • [1] R. E. Zelazo and J. R. Melcher, Dynamics and stability of ferrofluids: Surface interactions, J. Fluid Mech. 39, 1-24 (1969)
  • [2] M. D. Cowley and R. E. Rosensweig, The interfacial instability of a ferro-magentic fluid, J. Fluid Mech. 30, 671-688 (1967)
  • [3] M. J. Lighthill, Contribution to the theory of waves in nonlinear dispersive systems, J. Inst. Maths. Applics. 1, 269-306 (1965)
  • [4] T. B. Benjamin and J. E. Feir, The disintegration of wave trains on deep water. Part I. Theory, J. Fluid Mech. 27, 417-430 (1967)
  • [5] G. B. Whitham, Linear and nonlinear waves, Wiley-Interscience [John Wiley & Sons], New York-London-Sydney, 1974. Pure and Applied Mathematics. MR 0483954
  • [6] H. Hasimoto and H. Ono, Nonlinear modulation of gravity waves, J. Phys. Soc. Jap. 33, 805-829 (1972)
  • [7] A. Davey and K. Stewartson, On three-dimensional packets of surface waves, Proc. Roy. Soc. London Ser. A 338 (1974), 101–110. MR 0349126, https://doi.org/10.1098/rspa.1974.0076
  • [8] S. K. Malik and M. Singh, Nonlinear dispersive instabilities in magnetic fluids, (Simon Fraser University reprint)
  • [9] Ali Hasan Nayfeh, Perturbation methods, John Wiley & Sons, New York-London-Sydney, 1973. Pure and Applied Mathematics. MR 0404788
  • [10] V. E. Zakharov and A. B. Shabat, Exact theory of two-dimensional self-focusing and one-dimensional self-modulation of waves in nonlinear media, Ž. Èksper. Teoret. Fiz. 61 (1971), no. 1, 118–134 (Russian, with English summary); English transl., Soviet Physics JETP 34 (1972), no. 1, 62–69. MR 0406174

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 76W05, 76E25

Retrieve articles in all journals with MSC: 76W05, 76E25


Additional Information

DOI: https://doi.org/10.1090/qam/782256
Article copyright: © Copyright 1985 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website